Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 3, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 14, 2017, 9:32 PM EDT for 14 counties in Michigan. It took effect at May 15, 2017, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2017, 9:32 PM EDT (01:32 UTC)
- In effect from
- May 15, 2017, 2:00 AM EDT
- Expired
- May 15, 2017, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 35 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WWUS73 KAPX 150132 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 932 PM EDT Sun May 14 2017 MIZ016>018-022>024-027>030-033>036-150945- /O.NEW.KAPX.FR.Y.0003.170515T0600Z-170515T1200Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, and Tawas City 932 PM EDT Sun May 14 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from 2 AM to 8 AM EDT Monday. * TEMPERATURE...Falling into the lower 30s overnight. The coldest readings will be found in low lying interior regions of northern lower Michigan. * IMPACTS...Sensitive vegetation may be damaged or killed if proper precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ SMD
1 follow-up statement
245 WWUS73 KAPX 150837 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 437 AM EDT Mon May 15 2017 MIZ016>018-022>024-027>030-033>036-151200- /O.CON.KAPX.FR.Y.0003.000000T0000Z-170515T1200Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, and Tawas City 437 AM EDT Mon May 15 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURE...Falling or remaining in the lower to middle 30s through sunrise. A few locations may drop below 30 degrees. The coldest readings will be found in low lying interior regions of northern lower Michigan. * IMPACTS...Sensitive vegetation may be damaged or killed if proper precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 14, 7:08 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 14, 7:08 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 708 PM EDT Sun May 14 2017 .NEAR TERM...(Tonight through Monday) Issued at 323 PM EDT Sun May 14 2017 High Impact Weather Potential...None. Pattern Synopsis/Forecast...Surface ridge axis remains just to our west this afternoon...now extending from Central Ontario thru Lake Superior and Central Upper Michigan and along the length of Lake Michigan. Upper level ridge axis is moving into the Mississippi Valley. Elongated area of mid cloud marking the far eastern edge of the upper level ridge continues to slowly dissipate as expected. Temps have been a bit slow to warm today likely due to stronger than expected low level winds and thus greater low level mixing. The next 24 hours will feature dry wx...mainly clear skies and diminishing winds as high pressure builds overhead tonight and then pushes east of Michigan Monday afternoon. Interior locations away from the big Lakes may see some patchy frost late tonight as temperatures cool into the 30s for overnight lows. Temps will rebound nicely on Monday as low level WAA commences as winds shift to the SE on the backside of the ridge axis. Afternoon highs will range from the mid to upper 60s in Eastern Upper Michigan and along the Lake Huron shoreline of NE Lower Michigan...to the low to mid 70s across the rest of Northern Lower Michigan. && .SHORT TERM...(Monday night through Wednesday) Issued at 323 PM EDT Sun May 14 2017 ...Very warm with some rain chances... High impact weather potential...Minimal, but thunderstorms will possible at times late Monday night through Wednesday. Pattern Synopsis/Forecast...Upper ridge axis will drift eastward across the Upper Great Lakes Monday night into Tuesday. The ridge will be very broad, covering much of the eastern CONUS, but not anomalously strong over northern Michigan. Regardless, models are in excellent agreement with the ridge pattern and spaghetti plots of GEFS 500mb heights show very little spread between the members. Under the influence of strong WAA, 850mb temperatures will steadily rise through Wednesday to around 16C, with GEFS plumes showing strong clustering. So, high confidence in a strong mid-May warmup through the middle of the week. Northern Lower in particular will see the greatest jump in temperatures, with 80s likely across most of the area on Wednesday. Record highs are generally in the upper 80s to low 90s, so it doesn't appear any records will be in jeopardy. Neither Tuesday nor Wednesday will be completely sunny, but with nighttime lows ranging from the upper 40s to mid 60s, even partly sunny skies and warm southwesterly winds should be sufficient for daytime temperatures reaching the 70s/80s. It may also feel a touch on the muggy side Tuesday and Wednesday across parts of northern Lower where dewpoints may creep into the low 60s. Shortwave energy will ripple around the top of the mid level ridge late Monday night into Tuesday and should be enough to trigger a complex of showers and possible thunderstorms over northern Michigan. This activity will be aided by weak f-gen forcing as a developing cyclone over the Northern Plains pushes a warm front through the Great Lakes. So, expecting fairly widespread coverage Tuesday morning across northern Michigan, but as time progresses the better forcing and focus for showers and storms will shift further north to the Tip of the Mitt and eastern Upper. Thunderstorm chances look respectable given daytime SBCAPEs of several hundred to possibly in excess of 1000 J/kg and favorable mid-level lapse rates. The main limitation, however, will be the ongoing WAA that will result in a substantial capping inversion above 850mb. With only weak to modest forcing expected, it appears the cap may limit more widespread thunderstorm chances. .LONG TERM...(Wednesday night through Sunday) Issued at 323 PM EDT Sun May 14 2017 Temperatures will be coming down back closer to seasonal norms over the extended period. The real challenge shaping up is going to be the timing of precipitation Thursday through Sunday. While there is decent agreement between models...the run to run consistency is certainly lacking. Just throwing this out there: now it looks like the best chances for measurable rain will be Thursday and late Saturday into Sunday. The only real confidence I have is that this conclusion will change again between now and then. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 702 PM EDT Sun May 14 2017 VFR conditions will continue at all Northern Lower Michigan TAF sites thru Monday evening. High pressure overhead leads to calm/near calm winds tonight which will turn light south/SE Monday as the high pressure exits east. Lake breezes again in the afternoon. The air mass will be very dry in the low to mid levels with just some increasing higher cloud Monday, lowering through Monday evening but staying VFR. No precipitation expected until late Monday night into Tuesday morning at the earliest. && .MARINE... Issued at 323 PM EDT Sun May 14 2017 Winds and waves will continue to reach SCA criteria for the rest of the afternoon and early evening on Whitefish Bay and along much of our Lake Huron nearshore areas. Conditions will fall below criteria later this evening as winds and waves diminish in response to the arrival of the surface ridge axis. Dry wx and mainly clear skies are expected tonight thru Monday before clouds and precip chances increase Monday night along and ahead of a warm front lifting into the Western Great Lakes region. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ347>349. LM...NONE. LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321. && NEAR TERM...MLR SHORT TERM...MEK LONG TERM...KAB AVIATION...SMD MARINE...MLR
Hazardous weather outlook, May 14, 3:19 AM EDT, 18 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 319 AM EDT Sun May 14 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-151000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 319 AM EDT Sun May 14 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Elevated fire danger is expected this afternoon...mainly in Northeast Lower Michigan...for low humidity levels and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire danger is possible again Monday afternoon...mainly in Northeast Lower Michigan...for low humidity levels and warm temperatures. There is a chance for thunderstorms across the outlook area... Tuesday through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.